Emergency and critical care: calcium channel blocker overdose: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Emergency and critical care: calcium channel blocker overdose

Sample item

A woman who has swallowed a large number of slow-release verapamil tablets has bradycardia, hypotension and altered consciousness. Which metabolic abnormality is expected and helps distinguish this from beta-blocker overdose?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Hyperglycaemia

Calcium channel blockers inhibit L-type calcium channels in pancreatic beta cells and so reduce insulin release, producing hyperglycaemia. Beta-blocker overdose, particularly in children, can instead cause hypoglycaemia. Management includes calcium, high-dose insulin with glucose, and vasopressors.

Option by option

  • A. Hyponatraemia

    Hyponatraemia is not a feature of calcium channel blocker toxicity.

  • B. Hyperglycaemia (correct)

    Correct. Reduced insulin secretion causes hyperglycaemia in CCB toxicity.

  • C. Hyperkalaemia

    Hyperkalaemia may be seen with beta blockers and digoxin, and it is not the hallmark here.

  • D. Hypoglycaemia

    Hypoglycaemia is a feature of beta-blocker overdose rather than CCB overdose.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is B, Hyperglycaemia. Calcium channel blockers inhibit L-type calcium channels in pancreatic beta cells and so reduce insulin release, producing hyperglycaemia.

Why is "Hyponatraemia" not the answer?

Hyponatraemia is not a feature of calcium channel blocker toxicity.

Why is "Hyperkalaemia" not the answer?

Hyperkalaemia may be seen with beta blockers and digoxin, and it is not the hallmark here.

Why is "Hypoglycaemia" not the answer?

Hypoglycaemia is a feature of beta-blocker overdose rather than CCB overdose.

What concept does this question test?

It tests Emergency and critical care: calcium channel blocker overdose in General Medicine. Beta-blocker overdose, particularly in children, can instead cause hypoglycaemia. Management includes calcium, high-dose insulin with glucose, and vasopressors.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Emergency and critical care: calcium channel blocker overdose?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.